Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Omaha, NE

April 14, 2023Cass County, Lancaster County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2023, 6:30 PM CDT for Cass County, Lancaster County, Otoe County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 6:30 PM CDT (23:30 UTC)
Expired
Apr 14, 2023, 7:30 PM CDT
In force
60 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, NE, Lancaster County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 4:17 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
417 PM CDT Fri Apr 14 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 420 PM CDT Fri Apr 14 2023

Key Messages:

 - Widely scattered severe storms capable of hail up to ping-pong
   ball size and damaging wind gusts of up to 65 to 75 mph are
   expected between 6 PM and 10 PM. Locations southeast of a
   Beatrice, NE to Harlan, IA line are most likely to be
   affected.

 - Much cooler Saturday with northwest wind gusts of 35 to 40 mph.
   Winds could gust as high as 50 mph Sunday.

 - Light snow is possible on Saturday night. Accumulations aren't
   likely.

The cold front has pushed past the NWS office in Valley and is
nearing the Omaha and Lincoln metros. Temps have languished in
the 50s and 60s where the front pushed through earlier this
morning. Temps still read 80s ahead of it. The front has been
running about 2 hours ahead of most CAMs. Showers and
thunderstorms will be anafrontal... trailing the leading edge of
the front. Still on track to see development of strong to severe
weather later this evening as the front sinks southeast and the
surface low sweeping north along the front. Already some
convection firing in south central Kansas. Expect it to push into
our area along or east of a line from Beatrice to Lincoln to
Omaha to Harlan, IA. Best chances will be in far southeast
Nebraska.

Still capped at this point, but expect that cap to erode with the
increasing moisture and improving lapse rates. Storms will still
be high- based. The moderate moisture return this afternoon will
probably not be enough to prevent downdraft gusts peaking at 65 to
75mph. Expect initial development to be discrete supercells with
the best threat of hail and wind... but expected to transition to
an MCS as it sweeps into south-central Iowa and Missouri.

Occasional showers and rumbles of thunder are expected overnight
tonight, but the severe threat will be greatly diminished. Total
QPF will measure over an inch for areas lucky enough to find
themselves under the activity multiple times. 0.2" is a safer bet
for the rest.

Showers are possible on Saturday morning, but most areas will be
dry until a mid-level system streaks northeast through the area
once again. Expect less thunder with this next round. As temps
slip into the mid to lower 30s on Saturday night, some snow will
mix in, especially in western Iowa north of I-80. Accumulations
will be minimal at best (0" to 0.2") but even a few flakes is
noteworthy after a week of 80s.

Also worth a note is the brisk weather forecast for Sunday as
northwesterly winds howl as they wrap around the departing system.
They'll be breezy on Saturday, too, but Sunday's gusts are
currently forecast to peak near 50mph. Combined with highs in the
50s, there will be a bite in the air. Expect much of the day to
have apparent temps in the 30s.

Temps will moderate next week under a developing ridge with highs
in the 70s by Tuesday. The pattern may return chances of storms
with a shortwave pushing through on Tuesday night and southwest
flow ejecting waves into the Great Plains through the second half
of the week. Next weekend looks cool again, if the deterministic
models have the right idea with an amplified upper level trof in
the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 253 PM CDT Fri Apr 14 2023

VFR conditions for now, we expect lower cigs to develop behind the
advancing cold front. The cold front has passed OFK and will get
to LNK around 22Z Friday and should be to OMA around 23Z.

Expect MVFR cigs around 00Z Saturday in Norfolk and a few hours
later at OMA and LNK. Strong to severe thunderstorms are expected
at OMA. They're less likely at OFK at LNK. Tried to narrow down
the arrival window to one hour, but know that they could be
shifted by an hour or so in either direction.

Scattered showers and convection are expected through the night
into Saturday morning. Confidence is low on timing.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 14, 4:20 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CDT Fri Apr 14 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 PM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Widely scattered severe storms capable of hail up to ping-pong ball
size and damaging wind gusts of up to 65 to 75 mph are expected
between 6 PM and midnight. Locations south of a Beatrice, NE to
Glenwood, IA line are most likely to be affected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Strong northwest winds are expected Sunday with gusts of 40 to 50
mph possible. The winds will contribute to very high rangeland
fire danger Sunday afternoon for locations west of a Hartington to
Wahoo to Beatrice line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe weather
reports are appreciated.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:07 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy53 min
Apr 14, 6:55 PM CDTAreal Flood AdvisoryOAXCass, Douglas, Sarpy3 hr
Apr 14, 6:58 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.